Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Pain after ESWT?

Posted by JenniferL on 5/28/04 at 11:49 (151476)

I am scheduled to have ESWT and am wondering about pain afterwards.
Right now I take 2 Aleve a day to get through my days teaching. The ESWT is scheduled for June 7 and 14, on a Dornier Epos machine, so I will be back to teaching right afterwards. Then I will be teaching summer school... I know I can't take any NSAIDS for awhile. So, will I feel even a little better after the treatments? Would Tylenol help at all?

Re: Pain after ESWT?

Steve G on 5/28/04 at 18:17 (151509)

Jennifer - there is no way to predict. Some people note that they feel better right after the treatment. I did not notice any difference for 8 weeks. You can take Tylenol, since it is not an anti-inflammatory.

Re: Pain after ESWT?

Janice N on 5/29/04 at 09:47 (151529)

I am about four plus weeks post ESWT. The first week my pain was not as bad. Them wham right back the second week. But it was no worse than before. I take pain med for another chronic illness so can't answer about the Tylenol. I just saw my podiatrist yesterday and he is pleased about my progress so far. I am not in pain 24/7. In fact I am getting some sleep for the first time in a yr or more. And I have times when off my feet I have no pain at all. And this is just so great!!!!!! It felt like a bad tooth ache in my foot all the time night and day. Whether I was in bed or walking. I still have a long way to go. The back of my heel which is where the worse of the pain is feels very sore to the touch. But like the doctor said I still have more than 7 wks to go to get even better.
Now if the pain, numbness and pins and needles sensation from between my toes and the bottom of foot by toes where I had a neuroma removed 15 yrs ago would stop hurting I would really be happy. lol
My mood is greatly improved ths week since my pain in foot is better. Any relief from PF is better than nothing. I wish you the best. I am happily back to icing my foot and on my Bextra for the other problems with my foot. Keep positive and don't overdo after the ESWT. Yes you can walk on your foot but don't go crazy.

Re: Pain after ESWT? Anyone have more pain?

JenniferL on 5/29/04 at 10:52 (151535)

Thanks for the insight. I guess I've managed to adjust life to the level of pain I have now, so I just want to be sure that it won't be worse afterwards.

Re: Pain after ESWT? Anyone have more pain?

Janice N on 5/30/04 at 08:54 (151588)

I can't imagine it hurting any worse but that is what I thought that too before I had it done. Even if the pain was worse just during the healing phase. Didn't think I could take any more. But it didn't hurt anymore than it did. I slept really well for me last night. Normally I am up trying to find some way to put my foot so it doesn't hurt touching the bed. I have one of those pillows that is foam that is square with a little dip in it. Hard to discribe but they sell them all the time along with the ones that go between your knees. Any way I bought this one last yr at a yard sale to use for my back in a chair. It has a satin pillow case on it. Anyway to make a long story end it is great for my foot. Pads it to where the bed doesn't hurt and cushions my foot real well better than just a bed pillow does. I walked two blocks to the store and back without screaming pain.
I was concentrating on walking in the store and didn't notice these two guys ripping off the DVDS and running out of the store Right behind me. Glad I didn't get knocked down. In the middle of a Krogers at 5PM. I almost made it to my apt. before my foot cramped up on one side. So I did really welll walking and being able to sleep too.

Re: Pain after ESWT? Anyone have more pain?

Ed Davis, DPM on 5/30/04 at 14:12 (151602)

Low energy ESWT (Sonorex( is performed without anesthesia and patients require little more than some Tylenol for a day or two after.
High energy ESWT is performed with anesthesia, a local for Dornier. Usually the pain is not too bad thereafter. One should not take anti-inflammatories after ESWT. It is very common to see temporary releif occcuring for one week after ESWT (post hyperstimulation analgesia). That goes away after one week so one is back to whre they started the day before ESWT at week number 2.
Ed

Re: Pain after ESWT? Anyone have more pain?Dr Davis

Janice N on 5/31/04 at 12:18 (151620)

I read where you said no anti inflams. after EST. I have read this many times but sometimes I read where someone will say they could go back on them after so many wks. I have a Neuroma in the other foot as well as Arthritis and PF. And a reacurring Neuroma and severe Arthritis in the foot I had the ESWT done on. Plus two other chronic disabling disorders one being Fibromyalgia.. It will be wk five post ESWT. If your pts. need to take anti inflams. for other disorders how soon do you let them resume them? I tried just taking my pain med but with the kind of pain I have it is not relieved very easily without Bextra or Celebrex. One can just stand so any kinds of pain going on at one time. My podiatist did say I can go back on the anti inflams. now. It is already 90 plus degrees where I live with rain off and on. Lots of what I call rain pain which only Bextra helps.

Re: Pain after ESWT? Anyone have more pain?Dr Davis

Dr. Z on 5/31/04 at 14:47 (151627)

Hi

There is no research that confirmed that NSAID interfere with the healing ability post HIGH energy ESWT. Low energy yes. My patients are allowed to use nsaid when they have multiple problems such as yours. Always check with your treating ESWT he or she may have a different opinion

Re: Pain after ESWT? Anyone have more pain?Dr Davis

gh on 6/01/04 at 10:45 (151706)

well i have no improvement after this procedure. what next? i cannot take nsaids. now what? g. homer

Re: Pain after ESWT? Anyone have more pain?Dr Davis

jenniferl on 6/01/04 at 19:29 (151739)

how long has it beensince you had it?